Kansas, 2008

Winter Weather in Kansas, December 1, 2008

December 1, 2008 · NWS ICT · 1 event in 1 county or zone

Scattered light snow showers lead to icy streets across portions of Southeast Kansas during the early morning hours of December 1st, 2008. The icy roads lead to a few accidents, with one accident resulting in a mans death as his pickup overturned and caught fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered light snow showers lead to icy streets across portions of Southeast Kansas during the early morning hours of December 1st, 2008. The icy roads lead to a few accidents, with one accident resulting in a mans death as his pickup overturned and caught fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 1, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 1, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CST MON DEC 1 2008

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL RIDGE STARTING
TO BUILD EAST WHICH WILL HELP SHOVE THE STREAM OF POTENTIAL
VORTICITY ANOMALIES EAST OF THE AREA BY THIS AFTERNOON. AS A
RESULT...WE WILL SEE THE 4-5KFT CEILINGS START TO ERODE THIS
AFTERNOON. CNU TAF SITE COULD SEE A PERIOD OF MVFR CEILINGS
(2-3KFT) TIL 15Z OR SO THIS MORNING...BUT ISENTROPIC DOWNGLIDE
WILL PREVAIL AND AID IN ERODING THE LOWER DECK CEILINGS. HAVILAND
AND HILLSBORO PROFILERS ARE STILL SHOWING 35-40KTS AT 500M...SO WE
SHOULD MORE GUSTY WINDS THIS MORNING...BEFORE THE SURFACE HIGH
PRESSURE BUILDS IN LATE IN THE DAY AND CAUSES THE WIND TO SHIFT TO
THE SOUTH.

COX
&&

.PREV DISCUSSION... /ISSUED 256 AM CST MON DEC 1 2008/

DISCUSSION...

MAIN FORECAST CONCERNS ARE SNOW SHOWER CHANCES THIS MORNING AND
TEMPERATURES OVER THE NEXT FEW DAYS.

TODAY-TUESDAY:
CURRENT WATER VAPOR SATELLITE WITH POTENTIAL VORTICITY OVERLAID
SHOWS A POTENTIAL VORTICITY ANOMALY OVER THE CENTRAL AND NORTHERN
PLAINS THAT IS PRODUCING SOME SCATTERED SNOW AND SLEET SHOWERS
THROUGHOUT THE REGION. SOME OF THESE SHOWERS HAVE PRODUCED WIND
GUSTS TO 30 AND 40 KNOTS OVERNIGHT. THE ANOMALY WILL MAKE SLOW
EASTWARD PROGRESS TODAY...THEREFORE THE SHOWERS SHOULD END BY
MORNING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WHILE THE FLINT
HILLS AND SOUTHEAST KANSAS COULD STILL SEE SOME SCATTERED SNOW
SHOWERS SO WE WILL KEEP THAT IN THE FORECAST THROUGH THE MORNING
HOURS.

SKIES WILL BECOME PARTLY TO MOSTLY CLEAR OVERNIGHT TONIGHT...AND
OVERNIGHT LOWS WILL BE NEAR NORMAL. AFTER BELOW NORMAL HIGHS ON
MONDAY...WINDS WILL BECOME SOUTHERLY ON TUESDAY AND TEMPERATURES
SHOULD BE ABLE TO WARM UP INTO THE UPPER 50S AND LOWER 60S AHEAD OF
THE NEXT STRONG COLD FRONT.

WEDNESDAY:
ANOTHER STRONG POLAR COLD FRONT WILL COME THROUGH THE FORECAST AREA
ON TUESDAY NIGHT/WEDNESDAY MORNING. WITH SO MUCH COLD AIR BEHIND
IT...THE FRONT WILL LIKELY COME THROUGH AT LEAST A COUPLE HOURS
QUICKER THAN THE MODELS ARE CURRENTLY DEPICTING. 850MB TEMPERATURES
FALL INTO THE -6 TO -8C RANGE DURING THE DAY WEDNESDAY...SO THE
HIGHS IN THE 30S AND LOW 40S FOR CENTRAL AND SOUTH CENTRAL KANSAS
STILL LOOK QUITE REASONABLE. THERE COULD BE SOME RAIN OR SNOW WITH
THIS SYSTEM ON WEDNESDAY...BUT IT DOES NOT LOOK TO BE ANYTHING
SIGNIFICANT.

THURSDAY-SUNDAY:
THIS PERIOD WILL BE DRY. THE GFS IS INDICATING SOME WARMER
TEMPERATURES FOR SATURDAY AND SUNDAY...BUT THE ECMWF IS NOT SHOWING
THE SAME STORY AT THIS POINT. WILL HAVE TO KEEP AN EYE ON THE TRENDS
FOR NEXT WEEKEND TO SEE IF THE TEMPERATURES NEED TO BE INCREASED.
OTHERWISE FORECAST LOOKS TO BE ON TRACK.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK VORT LOBES MOVING SWD ACROSS THE KS REGION OVERNIGHT WILL
LEAD TO A CONTINUATION OF SCT -SHSN ALONG WITH A COMBINATION OF
VFR/MVFR CIGS/VSBYS. PRESSURE GRADIENT WILL KEEP GUSTY NWRLY WINDS
IN PLACE THRU MONDAY AM...BEFORE THE GRADIENT/WINDS RELAX.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  27  59  39 /  10   0   0  10
HUTCHINSON      43  28  60  36 /  10   0   0  10
NEWTON          41  27  59  36 /  10   0   0  10
ELDORADO        40  27  58  38 /  10   0   0  10
WINFIELD-KWLD   43  27  59  40 /  10   0   0  10
RUSSELL         44  27  62  31 /  10   0   0  10
GREAT BEND      45  26  62  30 /  10   0   0  10
SALINA          42  27  61  33 /  10   0   0  10
MCPHERSON       42  27  61  34 /  10   0   0  10
COFFEYVILLE     41  26  58  40 /  10   0   0  10
CHANUTE         39  26  57  38 /  10   0   0  10
IOLA            38  26  57  37 /  10   0   0  10
PARSONS-KPPF    40  25  57  38 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 1, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CST MON DEC 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SNOW FLURRIES WILL BE POSSIBLE DURING THE MORNING ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS. NO ACCUMULATION IS EXPECTED.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH CATEGORY TODAY
ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH FIRE DANGER IS EXPECTED ON TUESDAY AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. HIGH
FIRE DANGER IS EXPECTED ACROSS THE REMAINDER OF THE AREA ON
TUESDAY AND AGAIN ON WEDNESDAY.

THERE WILL BE A CHANCE OF SNOW FLURRIES OR A PERIOD OF LIGHT SNOW
BEHIND A COLD FRONT LATE TUESDAY NIGHT ACROSS CENTRAL KANSAS...AND
ACROSS MUCH OF THE AREA ON WEDNESDAY. LITTLE IF ANY ACCUMULATION
OF SNOW IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
December 1, 6:00 AM CST to 6:35 AM CST
Where
Allen forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Scattered snow showers produced slick roads across portions of the county to the south of Iola. One accident involved a pickup pulling a travel trailer, that lost control on an icy bridge on Highway 169. The pickup lost control, overturned and caught fire. All 3 passengers were ejected from the pickup. One 34 year old man died and 2 others had serious injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Allen2008-12-0134MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145323.